Alert archive / North Carolina / Tornado Warnings in 1996

Tornado Warning 17, NWS Greenville-Spartanburg, SC

July 25, 1996Union County, North Carolina

NWS Greenville-Spartanburg, SC issued this tornado warning at Jul 25, 1996, 6:49 PM EDT for Union County, North Carolina. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 25, 1996, 6:49 PM EDT (22:49 UTC)
Expired
Jul 25, 1996, 7:15 PM EDT
In force
26 min
Issued by
NWS Greenville-Spartanburg, SC
Area
Whole counties

County Union County, NC

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.8 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1996-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1413 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1996-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1413 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
736 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGSP 252249
TORGSP
NCC179-252315-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
649 PM EDT THU JUL 25 1996
 
THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  715 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTH CENTRAL NORTH CAROLINA
 
   ...UNION COUNTY
 
AT 648 PM WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM POSSIBLY
PRODUCING A TORNADO IN WESTERN UNION COUNTY BETWEEN BAKERS AND MINERAL
SPRINGS. NUMEROUS FUNNEL CLOUD SIGHTING HAVE BEEN REPORTED BY AMATEUR
RADIO OPERATORS IN THE WESTERN PART OF THE COUNTY. THE STORM IS MOVING
NORTHEAST AROUND 30 MPH AND WILL PASS NEAR UNIONVILLE BY 710 PM.
 
TORNADOES IN THE SOUTH ARE HARD TO SEE BECAUSE OF RAIN...LOW
CLOUDS...AND TREES. TAKE COVER NOW...DO NOT TRY TO WAIT ON THE
STORM AND DO NOT TRY TO OUTRUN IT.
 
MOYER

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this tornado warning went out at Jul 25, 2:01 PM EDT, 4 hours 48 minutes earlier.

Area forecast discussion, Jul 25, 2:01 PM EDT, 4 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
201 PM EDT THU JUL 25 1996

ALL: CHC POPS FOR TNT...CLRG FRI AM. TEMPS BIT WRMR THAN MOS FRI.

ACTV WX..SO NOT A WHOLE LOT OF TIME. STL APPRS ALL ACTVTY ASSD WITH
PRE-FRNTL TROF..AND RDR IND PRECIP MAY COMPLETELY CUT OFF BY ERLY EVNG.
THINK POT FOR ACTV WX WL GO A LITTLE WAY INTO OVRNGT HRS STL. MDLS CONT
TREND OF PUSHNG FRNT ON THROUGH..THO I GET THE IDEA THEY ARE SUGSTG
THAT SOME MEANDERING WILL OCCUR AS FTR ENCOUNTRS MTNS. BEST LIFT FOR
CNVCTN LIFTS OUT AFT 07Z OR SO AS DRIER AIR TRIES TO MOVE INTO MTNS
ERLY IN PREDAWN PERIOD TNT...THEN ONTO REST OF AREA DURNG AM HRS FRI.
FLY IN THE OINTMENT IS IF TROF CONTS TO DIG...DOWNSLOPE (AND CLRG)
WL BE DLYD UPST/NE GA...LEADING TO POSBLTY OF AM RW ERN HALF OF CWA.

REST OF FCST APPRS EASY...EVNTUALLY GETTING MS ON FRI...CLR FRI NGT
AND RTN MOISTR FOR SAT WTH CHC AFTN RW/TRW. WTH STRNG JUL SUN...TEMPS
SHUD OVRCM ANY CAA TO SOAR A LTL ABV MOS LVLS. HAVE DOUBTS THAT 50
DWPTS WL MAKE IT TO AVL FRI NGT..BUT SHUD BE MORE PLEASANT ALL ACRS
CWA THAN IN PAST WEEK.

AVL  64/84/61/85  4/0/0/3
CLT  70/88/65/89  4/3/0/3
GSP  68/87/64/88  4/0/0/3

BURRUS



In the hours before

Special weather statement, Jul 25, 6:21 PM EDT, 28 minutes before
SCZ009-NCZ070-069-071-082-072-252300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
620 PM EDT THU JUL 25 1996

AT 618 PM WEATHER SERVICE RADAR SHOWED A LINE OF STRONG THUNDERSTORMS
MOVING NORTHEAST AROUND 30 MPH ACROSS GASTON AND YORK COUNTIES. THIS
LINE HAS PRODUCED WINDS AROUND 50 MPH...CAUSING SOME SMALL TREE LIMBS TO
FALL IN YORK COUNTY IN THE VICINITY OF ROCK HILL. THESE STORMS WILL
AFFECT THE CHARLOTTE METRO AREA THROUGH 7 PM.

MOYER
Special weather statement, Jul 25, 6:22 PM EDT, 27 minutes before
SCZ009-NCZ070-069-071-082-072-252300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
620 PM EDT THU JUL 25 1996

AT 618 PM WEATHER SERVICE RADAR SHOWED A LINE OF STRONG THUNDERSTORMS
MOVING NORTHEAST AROUND 30 MPH ACROSS GASTON AND YORK COUNTIES. THIS
LINE HAS PRODUCED WINDS AROUND 50 MPH...CAUSING SOME SMALL TREE LIMBS TO
FALL IN YORK COUNTY IN THE VICINITY OF ROCK HILL. THESE STORMS WILL
AFFECT THE CHARLOTTE METRO AREA THROUGH 7 PM.

MOYER

Nearby

Tornado Warnings in North Carolina, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.